Adverse effects of numbing medications for teething in babies
What do you do when your baby who is teething starts kvetching and crying? Let me tell you what not to do.
Many parents like to rub numbing medications on their baby's gums to treat the discomfort. Products for this purpose, called topical anesthetics, are available for purchase over the counter. There are also prescription products that doctors sometimes recommend. However, because of safety concerns, I'd strongly recommend not using any of these since non-drug alternatives can also be effective.
Many of the anesthetic products like Anbesol and Orajel contain benzocaine. Unfortunately, the use of benzocaine products can cause a serious and sometimes fatal condition called methemoglobinemia. This is a disorder in which the amount of oxygen carried through the blood stream is greatly reduced. This can occur within minutes after exposure, even after the first time it is used. It isn't very common overall, but children under 2 years old appear to be at particular risk. In an article about this condition, FDA listed the signs and symptoms and recommended not using benzocaine products in this age group, except under the advice and supervision of a health care professional. This is particularly true when teething is the problem.
There's another problem with using topical anesthetics orally too. The medicine is often swallowed. When that happens the mucous membranes of the throat may become anesthetized, which can affect the gag reflex and make it difficult to sense liquids during swallowing. This obviously makes swallowing difficult and can increase the risk of choking or breathing in the food.
Swallowing a topical anesthetic in too large an amount can lead to drug toxicity and adverse effects on the heart and nervous system. Some of these products wash out quickly and only work for a short time. Then well-meaning parents may use the product more often that recommended by the doctor or the product label. Parents have also been known to put liquid gel forms of a topical anesthetic into a baby's formula or even soak a pacifier or a cloth in it then put that in their baby's mouth. How much the baby gets is not measured, so it may be too much.
Last week we were contacted about a tragedy where a pair of twin babies overdosed with a prescribed product called lidocaine viscous. This is a gel like prescription liquid that's supposed to be used for inflamed or irritated membranes in the mouth and throat. FDA has not approved this for use in babies who are teething but some doctors prescribe it that way. It's unclear how the babies got too much, but both of them suffered a seizure and then a cardiac arrest. They were taken to an ER by an emergency medical service but sadly, only one could be resuscitated at the hospital. Lidocaine levels were found to be in the toxic range. I believe that viscous lidocaine should not be prescribed for infants and children who are teething. The directions for use and potential for toxicity are often not clear to parents and, sometimes, not even their doctors, thus increasing the danger.
As I mentioned above, there are alternatives that can be effective. The American Academy of Pediatrics discourages topical anesthetic use and instead suggests using a rubber teething ring that's been chilled in the refrigerator (not the freezer). You can also gently rub or massage the child's gums with your finger. Pain medicines like acetaminophen and ibuprofen can also be useful when given in conjunction with advice from your pharmacist or baby's doctor.
Read more from the Check Up blog »